Alert archive / North Carolina / Tornado Warnings in 2023

Tornado Warning 9, NWS Blacksburg, VA

August 15, 2023Ashe County, Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Aug 15, 2023, 1:23 AM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2023, 1:23 AM EDT (05:23 UTC)
Expired
Aug 15, 2023, 1:46 AM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 10:56 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

650 
WFUS51 KRNK 150523
TORRNK
NCC009-189-193-150600-
/O.NEW.KRNK.TO.W.0009.230815T0523Z-230815T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
123 AM EDT Tue Aug 15 2023

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  West central Wilkes County in northwestern North Carolina...
  Northeastern Watauga County in northwestern North Carolina...
  South central Ashe County in northwestern North Carolina...

* Until 200 AM EDT.
    
* At 123 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over Sands, or near Boone, moving east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Boone...
  Glendale Springs...
  Deep Gap...
  Todd...
  Rutherwood...
  Fleetwood...
  and Baldwin.

This includes The following Location Appalachian State University.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3619 8169 3630 8172 3639 8139 3629 8136
      3619 8137
TIME...MOT...LOC 0523Z 259DEG 42KT 3625 8164 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BMG
2 follow-up statements
095 
WWUS51 KRNK 150534
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
134 AM EDT Tue Aug 15 2023

NCC009-189-193-150600-
/O.CON.KRNK.TO.W.0009.000000T0000Z-230815T0600Z/
Wilkes NC-Watauga NC-Ashe NC-
134 AM EDT Tue Aug 15 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR 
WEST CENTRAL WILKES...EAST CENTRAL WATAUGA AND SOUTH CENTRAL ASHE
COUNTIES...
    
At 134 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Deep Gap, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Glendale Springs...
Deep Gap...
Todd...
Rutherwood...
Cascade Falls...
Fleetwood...
and Idlewild.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3621 8162 3632 8164 3639 8139 3629 8136
      3619 8137
TIME...MOT...LOC 0534Z 259DEG 33KT 3626 8154 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BMG
649 
WWUS51 KRNK 150546
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
146 AM EDT Tue Aug 15 2023

NCC009-189-193-150555-
/O.CAN.KRNK.TO.W.0009.000000T0000Z-230815T0600Z/
Wilkes NC-Watauga NC-Ashe NC-
146 AM EDT Tue Aug 15 2023

...THE TORNADO WARNING FOR WEST CENTRAL WILKES...EAST CENTRAL 
WATAUGA AND SOUTH CENTRAL ASHE COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.  However, gusty winds are 
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM EDT for
northwestern North Carolina...and southwestern Virginia.

LAT...LON 3621 8162 3632 8164 3639 8139 3629 8136
      3619 8137
TIME...MOT...LOC 0543Z 259DEG 42KT 3629 8137 

$$

BMG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Aug 14, 9:30 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 14, 9:30 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
930 PM EDT Mon Aug 14 2023

.SYNOPSIS...
Showers and potentially strong thunderstorms will arrive tonight
with the approach of a cold front. This cold front will cross
the Mid Atlantic on Tuesday. High pressure will provide drier
and cooler conditions by the middle of the week, but it should
become warmer towards next weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 930 PM EDT Monday...

The break in the rain showers will continue for a little bit
longer, but activity will increase again as a cold front crosses
the Ohio River Valley tonight. A few showers and thunderstorms
are reaching Tennessee at this time. Only minor changes to
precipitation probabilities and sky cover were made.

The cold front itself will slowly move to the southeast, while
storms track parallel to the front. This may bring a localized
flood threat as heavy downpours train over an area. This front
will final move over Southside Virginia late Tuesday afternoon.
Some strong storms may form along the front, but should move
convection out of the area by sunset. High pressure will follow
the frontal passage and linger through the rest of the week.

Tuesday's forecast highs range from the mid to upper 70s west
of the Blue Ridge to upper 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 142 PM EDT Monday...

Key Messages:

1) Storms Exiting Tuesday evening.

2) Lower Humidity Wednesday-Thursday.

Cold front exits this forecast area Tuesday evening, so will
likely sse storms southeast of Lynchburg to Martinsville early
in the evening.

Skies clear over the piedmont, but west upslope clouds are
possible into the overnight in the mountains. Dewpoints will
drop into the 50s by Wed morning.

The front will hang up across the eastern Carolinas Wed-Thu,
with a low pressure wave moving along, as well as some upper
support. Currently, model consensus keeping main threat of
showers/storms east of our forecast areas, but there is a low
chance for Thursday east of Danville.

Still fairly dry and flow turns more southwest Thursday with
dewpoints starting to creep back up, but nothing out of the
ordinary.

High temps Wednesday will run to 3-6 degrees below normal, from
the mid to upper 70s in the mountains, to mid 80s piedmont.

Thursday will be slightly warmer/close to normal with upper 70s
to lower 80s west, to mid to upper 80s east.

Forecast confidence is above average on temps and average on
pops.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1153 AM EDT Monday...

Key Messages:

1. Mainly dry with increasing heat

2. Will have to watch for MCS activity potential in northwest
flow aloft.

Forecast models are showing 5h trough exiting the east by this
weekend while heights build over the middle of the country. This
ridging looks to extend east to our area by Sunday-Monday as
heights go from 585-588DM Friday to 594-597 potentially by
Monday.

Models keep it dry but with a northwest flow aloft and a frontal
boundary across the Great Lakes to northern Plains, this pattern
could favor MCS tracks. But for now given model consistency in
dry weather will keep pops out. The building heights should also
suppress any diurnal convection.

Highs by Sunday-Monday will be in the lower, possibly mid 90s
east with 80s west.

Forecast confidence is moderate on increasing temps through the
period but lower on extension and strength of the 5h ridge.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 825 PM EDT Monday...

VFR conditions are present over much of the area, with some
lower ceilings lingering along and west of the mountains. A
cold front will reach the area from the west, and will bring
another round of showers and possible storms by 02Z for KBLF and
KLWB. This activity will slowly move eastward and get to the
Piedmont by Tuesday midday. However, some high res models have
this activity diminishing by the time it reaches the Blue Ridge
Foothills by sunrise. Therefore, confidence too low to include
thunderstorms in the TAFs at this time, but they cannot be ruled
out.

Winds will be mostly westerly at 5 to 10 knots before turning
more northwesterly behind the front.

The cold front will exit to the east by the end of the TAF
period, bringing in cooler and drier air.

Forecast confidence is average, but low on shower and storm
development early Tuesday morning.

EXTENDED AVIATION OUTLOOK...

After the frontal passage late Tuesday, high pressure builds in
over the Mid Atlantic. VFR conditions should persist for
Wednesday through the remainder of the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...PW/RCS/AS
SHORT TERM...WP
LONG TERM...WP
AVIATION...RCS/AS
Hazardous weather outlook, Aug 14, 11:26 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1126 PM EDT Mon Aug 14 2023

VAZ018>020-023-024-034-WVZ042>044-507-508-160330-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
1126 PM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms and excessive
rainfall this afternoon and evening. Damaging wind gusts, large
hail, and heavy rainfall leading to localized flooding will be the
main hazards associated with any thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ005-006-VAZ035-044>047-058-059-160330-
Rockingham-Caswell-Amherst-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
1126 PM EDT Mon Aug 14 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms and excessive
rainfall this afternoon and evening. Damaging wind gusts, large hail,
and heavy rainfall leading to localized flooding will be the main
hazards associated with any thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>017-022-032-033-043-160330-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Patrick-Franklin-Henry-
1126 PM EDT Mon Aug 14 2023

...SEVERE THUNDERSTORM WATCH 648 IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 11:23 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga55 min
Aug 14, 11:53 PM EDTTornado WarningRNKAshe25 min
Aug 15, 12:46 AM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes74 min
Aug 15, 12:57 AM EDTTornado WarningRNKWatauga33 min
Aug 15, 1:49 AM EDTSpecial Weather StatementRNKWilkes26 min
Aug 15, 1:58 AM EDTSevere Thunderstorm WarningRNKWilkes62 min
Aug 15, 2:31 AM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin39 min

Nearby

Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.